Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 81, NWS Morristown, TN

May 15, 2009Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2009, 1:27 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 1:27 PM EDT (17:27 UTC)
Expired
May 15, 2009, 2:30 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:17 PM EDT, 10 minutes earlier.

Area forecast discussion, May 15, 1:17 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT FRI MAY 15 2009

.AVIATION...WITH PLENTY OF MOISTURE OVER THE AREA AND MODERATE
INSTABILITY...EXPECT SCATTERED CONVECTION THIS AFTERNOON AND
EVENING. FRONT APPROACHES SATURDAY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED. WILL CARRY VCTS INTO THIS EVENING...AND
AGAIN LATTER PART OF TAF PERIOD. MAY BE SOME FOG AGAIN
TONIGHT...ESPECIALLY IF ANY SITES SEE RAIN THIS AFTERNOON AND
EVENING...SO WILL CARRY MVFR VIS AT CHA AND TYS...IFR AT TRI...AND
LOWER VIS/CIGS CERTAINLY POSSIBLE. OTHERWISE...VFR CONDITIONS
EXPECTED FOR THE MOST PART.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW
Hazardous weather outlook, May 15, 3:06 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 10:20 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 W PIKEVILLE           35.61N 85.27W
05/14/2009  E0.75 INCH       BLEDSOE            TN   PARK/FOREST SRVC

            PENNY SIZE HAIL AT BLEDSOE STATE FOREST. REPORTED BY
            FOREST SERVICE.

0630 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/14/2009                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN IN DAYTON. REPORTED BY DISPATCH.

0630 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
05/14/2009                   RHEA               TN   LAW ENFORCEMENT

            TWO TREES DOWN IN SPRING CITY. REPORTED BY DISPATCH.

0718 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
05/14/2009                   ROANE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HASSLER MILL RD. REPORTED BY DISPATCH.

0705 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/14/2009                   ROANE              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN IN KINGSTON. REPORTED BY HIGWAY DEPT.

0845 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/14/2009                   BRADLEY            TN   LAW ENFORCEMENT

            A FEW TREES DOWN JUST NORTH OF CLEVELAND. REPORTED BY
            DISPATCH.

0835 PM     HAIL             BIG SPRING              35.40N 84.90W
05/14/2009  E0.75 INCH       MEIGS              TN   LAW ENFORCEMENT

            PENNY SIZE HAIL JUST SOUTH OF BIG SPRING. REPORTED BY
            DISPATCH.

0915 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/14/2009                   BRADLEY            TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR CLEVELAND. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more41 min
May 14, 9:05 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more40 min
May 14, 9:39 PM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
May 14, 10:39 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Morgan, Rhea, Roane3 hr
May 14, 11:43 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
May 15, 12:29 AM EDTFlash Flood WarningMRXUnicoi3 hr
May 15, 1:50 PM EDTAreal Flood AdvisoryMRXMarion3 hr
May 15, 1:57 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 15, 2:07 PM EDTAreal Flood AdvisoryMRXBlount3 hr
May 15, 2:22 PM EDTAreal Flood AdvisoryMRXPolk3 hr
May 15, 3:03 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
May 15, 3:10 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
May 15, 3:23 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
May 15, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 15, 4:27 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe63 min
May 15, 4:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier54 min
May 15, 5:01 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
May 15, 5:07 PM EDTSevere Thunderstorm WarningMRXMorgan68 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson, McMinn, Roane60 min
May 15, 5:28 PM EDTFlash Flood WarningMRXBlount, Knox, Loudon, McMinn, Monroe, Roane3 hr
May 15, 5:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe44 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union61 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie58 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe63 min
May 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Morgan, Roane44 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
May 15, 6:30 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:35 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock40 min
May 15, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox28 min
May 15, 6:47 PM EDTAreal Flood AdvisoryMRXMcMinn118 min
May 15, 4:19 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay41 min
May 15, 5:38 PM EDTAreal Flood AdvisoryMRXClay3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.